With the opioid crisis fully underway in the U.S., any drug in this class can be misused and abused among recreational users seeking to get high. Tramadol is one of the many medications that fall into this category. According to an article by The Conversation, the drug was first brought onto the market in 1977, but its first 20 years on sale were not noteworthy. That was until the 1990s when tramadol was introduced in the U.S. along with other countries. That’s also when addiction started to become a problem, it writes, a problem that not only affects the U.S. but China and Africa as well. In some countries, such as Egypt and Gaza, government officials have cracked down on tramadol as misuse of the drug has spread. In some places, tramadol use is illegal.
Tramadol is a synthetic opioid pain reliever prescribed for moderate-to-severe pain. It was first approved in 1995 sold under the brand name Ultram and comes in an extended-release form and long-acting tablets that provide relief for longer periods. According to MedicineNet.com, researchers do not know exactly how tramadol works, but it is similar in structure to the naturally occurring morphine.
As with other opioids, tramadol acts on the central nervous system and binds to the brain’s opioid receptors once ingested. These receptors affect how the brain and body receive messages about pain. While it is viewed as a safer option when compared to other opioids, such as hydrocodone (Vicodin) and morphine, it can be habit-forming with long-term use and dangerous when abused. Street names for this drug include ultras, chill pills, OxyContin Lite. Other brand names for it include Ultram ER and Conzip.
Ready to get Help?
We’re here 24/7. Pick up the phone.
Tramadol abuse often leads to an addiction. Recreational users crush the pills into a powder so they can snort it. When this happens, it goes directly to the brain via the membrane of the nasal passage. Altering the drug in this manner bypasses its time-release feature, which means users likely can take too much tramadol and overdose. Signs of abuse include drowsiness, confusion, suppressed breathing, and death. There are ways to tell if someone has developed tramadol addiction.
General signs of tramadol addiction include:
Physical signs of tramadol addiction include:
When regular tramadol users stop recreational tramadol use, they likely will start to go into withdrawal, the period that happens when the body adjusts to the drug’s absence. This is common with people who decided to quit drug use abruptly in an attempt to “go cold turkey.” This is not recommended. Tramadol withdrawal symptoms are similar to those of other opioids. They include body aches, pains, bone pain, nausea, vomiting, diarrhea, chills, and more.
Ending a physical and/or psychological dependence on tramadol safely will require professional help from a drug treatment facility.
Tramadol users can check themselves into a drug rehabilitation center to start the process of treating their addiction. The first step is starting and completing a medical detox, a three to seven-day period in which all traces of tramadol and other substances are removed from the body. This gradual weaning is conducted by medical professionals 24/7 who are knowledgeable about addiction care and the challenges of recovery.
Having professionals handle the process keeps users safe during the drug withdrawal period, which can be unpredictable. Medications also may be used to treat high blood pressure, nausea, chills, cravings, depression, and other withdrawal symptoms. Tramadol withdrawal treatment also may include medication-assisted treatment. Clients may be given opioid-substitute drugs methadone and Suboxone (buprenorphine) to help manage withdrawal symptoms
Once recovering users who have completed tramadol detox and have gained stability in mind and body, they are presented with treatment care options that generally fall into two groups: inpatient (residential) treatment or outpatient treatment program.
Spending more time in drug rehab helps increase the chances of effective recovery, research suggests. With this in mind, people who have a moderate-to-severe dependence on tramadol may want to consider inpatient care that requires at least a 30- to 90-day stay in a live-in addiction treatment facility. This arrangement allows recovering tramadol users to focus on their addiction and learn about why it happened and how to go about preventing it from happening again. To achieve this, clients live on-site in a structured, monitored environment as they receive counseling and behavioral therapy and learn approaches that support their decision to live sober and drug-free.
Intensive outpatient programs are not as restrictive as inpatient ones, but they are no less effective. This is an option for tramadol users who are not far along in their dependence and have a mild case of tramadol addiction. This is the better option for people who need flexibility as they receive treatment. Outpatient still requires a weekly commitment of at least nine hours of therapy. Outpatient programs also are ideal for people who need help as they return to the world full time after being in rehab for some time. This period can be rough, so having a supportive network can make it easier.
Clients in this position also can find support in sober homes and other kinds of transitional housing that promotes sobriety.
People recovering from tramadol addiction also may want to consider attending 12-step meetings, joining an alumni program of like-minded people, or continuing individual therapy, group therapy, or family therapy.
Since managing addiction is a lifelong process for many people in recovery, doing all of these can only help boost the chances of staying away from drugs, alcohol, and triggers that lead to drug abuse.
As with any opioid drug, Tramadol overdose is possible if too much of the drug is consumed. Signs of overdose include:
Overdose is a medical emergency and prompt attention is needed. If the affected person has had a seizure, collapses, or has trouble breathing, or loses consciousness, call 911 for immediate help. The Poison Control hotline can also be reached at 1-800-222-1222.
First responders may administer naloxone (brand name Narcan) to reverse the effects of the tramadol overdose. This medication blocks the effects of opiates. Overdose symptoms can return after the initial naloxone dose, so more than one dose may be needed to be effective. Family members and friends also can administer naloxone, which comes in a nasal spray or an injection. They can be trained by a doctor or pharmacist who can show them how to use it.
Tramadol users who take too much of the drug may experience serotonin syndrome, the condition when a severe drug reaction changes the way the brain produces the chemical serotonin. According to the Mayo Clinic, “Serotonin is a chemical your body produces that’s needed for your nerve cells and brain to function. But too much serotonin causes symptoms that can range from mild (shivering and diarrhea) to severe (muscle rigidity, fever, and seizures). Severe serotonin syndrome can be fatal if not treated.”
Signs of serotonin syndrome include:
If you or someone you know is experiencing these symptoms after prolonged tramadol use, seek medical help immediately by calling 911 or going to the nearest emergency room at a hospital.
CDC. (2016, December 16). Opioid Overdose. Retrieved from https://www.cdc.gov/drugoverdose/data/fentanyl.html
CDC. (2017, August 30). Opioid Overdose: Prescribing Data. Retrieved from https://www.cdc.gov/drugoverdose/data/prescribing.html
Cotton, Simon. (November 7, 2017). “What Is Tramadol, How Dangerous Is It — And Where Is It Illegal?” Retrieved August 2018, at from https://theconversation.com/what-is-tramadol-how-dangerous-is-it-and-where-is-it-illegal-86982
DEA. (n.d.). DEA / Fentanyl FAQ. Retrieved from https://www.dea.gov/druginfo/fentanyl-faq.shtml
Mayo Clinic. (n.d.). “Serotonin syndrome.” Retrieved August, 2018, from https://www.mayoclinic.org/diseases-conditions/serotonin-syndrome/symptoms-causes/syc-20354758
Ogbru, Omudhome. (n.d.). “Tramadol.” MedicineNet. Retrieved August, 2018, from https://www.medicinenet.com/tramadol/article.htm
NIDA. (2017, March). Health Consequences of Drug Misuse | National Institute on Drug Abuse. Retrieved from https://www.drugabuse.gov/publications/health-consequences-drug-misuse/hiv-hepatitis-other-infectious-diseases